Hail, Gray
- When
- May 14, 2:40 PM CST
- Where
- Gray County, 6.16 mi SSW of Charleston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.790, -100.620
Marginal boundary layer moisture along combined with sufficient daytime warming was enough to generate mainly high based thunderstorms. Ample shear of over 30 kts and CAPE values over 1000 J/kg contributed to a number of nickel to quarter sized hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Marginal boundary layer moisture along combined with sufficient daytime warming was enough to generate mainly high based thunderstorms. Ample shear of over 30 kts and CAPE values over 1000 J/kg contributed to a number of nickel to quarter sized hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 2:16 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 316 PM CDT Sat May 14 2022 ...Updated short term, long term and fire weather discussion... .SHORT TERM...(This evening through Sunday night) Issued at 316 PM CDT Sat May 14 2022 A subtle upper level disturbance/vorticity max was moving out of eastern Colorado into western Kansas early this afternoon. At the surface, a dryline was sharpening up over far southwest Kansas along the Highway 25/83 corridor as evident in the surface dewpoint gradient on the surface analysis. Visible satellite imagery has been showing a line of cumulus from Lakin to east of Ulysses and Liberal for the past few hours. A few CBs have been trying to form but have generally been dissipating due to dry air entrainment aloft. Expect storms to be developing by around 200-300 pm along and east of the dryline and moving toward central Kansas through the late afternoon hours. Some of the CAMs have been showing this which seems reasonable given the mid level disturbance moving through the area. Surface based instability from the SPC Mesoscale Analysis page shows CAPE values around 2500-4000 j/kg east of the dryline. This will probably decrease somewhat through the remainder of the afternoon as dewpoints continue to mix out but still there should be a fair amount of CAPE available. This combined with deep layer shear around 40 knots or so should net a few severe thunderstorms with large hail and severe wind gusts. The thunderstorms should be weakening as we lose daytime heating and the upper level disturbance moves east of the forecast area. The remainder of the overnight hours should be quiet over southwest Kansas. Another stronger upper level disturbance will move out of the northern Rockies into South Dakota and Nebraska later tonight. Increasing southerly wind flow will developing across the central High Plains overnight in advance of the upper wave will help keep overnight lows a little warmer especially over central and eastern portions of the forecast area. Thunderstorms developing over Nebraska tonight should generally stay north and east of the Hays area. The upper wave continues to the east/southeast on Sunday. In the wake of this system, a cold front will move south across western Kansas during the morning hours with gusty north winds developing. Cool air advection will keep temperatures a few to several degrees cooler than today with the most biggest change in temperatures over central Kansas. High temperatures in the Hays area may struggle to get out of the mid 70s. Surface high pressure along with cooler temperatures spreads into the central Plains and Midwest Sunday night. Lows should generally be in the 40s to around 50. .LONG TERM...(Monday through Saturday) Issued at 316 PM CDT Sat May 14 2022 Early next week the main belt of upper level westerly flow will extend across the northern CONUS with the central High Plains along the southern periphery. The medium range models show a flattened shortwave ridge moving out of the Rockies and over the central Plains on Monday. The models show weak disturbances moving through the ridge and show some indication of thunderstorm development most likely off the Front Range and Raton Mesa that could move across southwest Kansas Monday night. A somewhat stronger upper wave moves out of the northern Rockies across Nebraska on Tuesday. This could bring increased chances for thunderstorms to northern portions of the forecast area along I-70 for Tuesday. This system could also drive another weak cold front south across the area Tuesday night with cooler temperatures on Wednesday. Upper level flow will be strengthening and becoming more southwesterly after mid week as a strong upper level trough/low pressure system digs into the northern Rockies. With increased momentum and southwesterly downslope flow developing, hotter temperatures will likely spread out into southwest Kansas for Thursday with highs in the 90s to possibly even low 100s. The GFS and ECMWF differ somewhat in how the northwest upper trough evolves and moves out into the central CONUS through next weekend. The GFS is more progressive, as is usually the case, and moves the upper trough out through the early part of next weekend. The ECMWF is a little slower, moving the upper trough out a day or so later. Either way, this will bring cooler temperatures along with increasing chances for precipitation to the area. Hopefully providing some relief to the more drought stricken areas. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1159 AM CDT Sat May 14 2022 VFR conditions are expected to prevail at the terminals through this period. Isolated thunderstorms should develop around or shortly after 21z this afternoon. Given the isolated nature of the storms, there is a lot of uncertainty whether the storms will impact any of the terminals and TAFs will be updated as necessary when it becomes more evident that any locations will be impacted. The threat for thunderstorms will diminish toward sunset with the loss of daytime heating. && .FIRE WEATHER... Issued at 316 PM CDT Sat May 14 2022 Near critical fire weather conditions may develop across parts of southwest Kansas on Sunday behind a cold front moving through the area. Current forecasts call for humidity levels to fall into the upper teens to lower 20s, depending on afternoon temperatures, with northerly winds gusting into the 30-40 mph range. Fire weather headlines may be needed if it appears warmer temperatures and lower relative humidity actually develop. While it is still several days away, next Thursday could be a critical fire weather day with hot temperatures and gusty southwest winds especially over far southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 83 50 84 / 10 0 0 0 GCK 53 82 49 84 / 0 0 0 0 EHA 52 86 50 88 / 0 0 0 10 LBL 53 88 49 87 / 0 0 0 0 HYS 54 78 48 83 / 20 10 0 0 P28 60 87 53 83 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard FIRE WEATHER...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 430 AM CDT Sat May 14 2022 KSZ030-031-043>046-061>066-074>081-084>090-150930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 430 AM CDT Sat May 14 2022 /330 AM MDT Sat May 14 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Areas of dense fog will develop along and west of highway 83 including Liberal and Garden city. The visibility should improve rapidly after about 8 am. Thunderstorms may be capable of half dollar size hail and 65 mph wind gusts near the Oklahoma line late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Elevated to near critical fire weather conditions are likely in the far southwest sections Sunday afternoon. Outdoor burning is strongly discouraged from Dodge City to Garden City, and Meade to Elkhart. Thunderstorms are possible again by Monday evening, however it is too early to assess the risk of hail and wind at this time. Large uncertainty exists with respect to convective initiation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon and evening. MR
Special Weather Statement
National Weather Service Dodge City KS
315 PM CDT Sat May 14 2022
KSZ030-142100-
Trego KS-
315 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of western Trego County
through 400 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Collyer, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3873 9979 3885 10015 3906 10015 3913 9979
3913 9976
TIME...MOT...LOC 2014Z 273DEG 21KT 3893 10015
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
331 PM CDT Sat May 14 2022
KSZ030-142115-
Trego KS-
331 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southern Trego
County through 415 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Trego Center, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trego Center around 350 PM CDT.
Other locations in the path of this storm include Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9968 3872 10015 3890 10015 3895 9970
TIME...MOT...LOC 2031Z 271DEG 29KT 3881 10008
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
334 PM CDT Sat May 14 2022
KSZ077-142130-
Gray KS-
334 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of central Gray County
through 430 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cimarron, Ingalls and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3771 10064 3786 10065 3795 10031 3768 10031
TIME...MOT...LOC 2034Z 267DEG 15KT 3780 10061
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SUGDENThe Dodge City radar (KDDC), 57 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
19 hail, 4 thunderstorm wind. Local standard time, as filed.
The hail was mostly nickel sized.
Most of the stones were smaller than golf ball sized.
Pea to quarter sized hail was observed.
Wind gusts to 60 MPH was observed.
A large tree was blown down.
Winds were estimated to be 60 MPH.
Half dollar sized hail was also observed with the wind.
Winds were also estimated to be 65 MPH as the hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032853, 1032854, 1032858, 1032859, 1032860, 1032861, 1032875, 1032876, 1032878, 1032879, 1032880, 1032881, 1032885, 1032887, 1032888, 1032889, 1032890, 1032892, 1032893, 1032894, 1032896, 1032898, 1032899.